Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 260, NWS Cleveland, OH

August 18, 2008Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 18, 2008, 11:23 PM EDT for Crawford County, Erie County, Pennsylvania. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2008, 11:23 PM EDT (03:23 UTC)
Expired
Aug 19, 2008, 12:30 AM EDT
In force
67 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Crawford County, PA, Erie County, PA

The radar

The Pittsburgh radar (KPBZ), 132 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 11:30 PM EDTHAIL 0.753 N Cambridge Springs, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2008-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2008-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 190323
SVRCLE
PAC039-049-190430-
/O.NEW.KCLE.SV.W.0260.080819T0323Z-080819T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1123 PM EDT MON AUG 18 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...
  SOUTH CENTRAL ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 1230 AM EDT

* AT 1118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EDINBORO...OR ABOUT 15 MILES NORTH OF MEADVILLE...AND MOVING
  SOUTHEAST AT 37 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
CAMBRIDGE SPRINGS AND TITUSVILLE AND EDINBORO

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4161 7962 4161 7968 4162 7982 4158 7986
      4158 7993 4179 8025 4200 8017 4175 7961
      4162 7961
TIME...MOT...LOC 0323Z 294DEG 33KT 4185 8010

$$

KIELTYKA
2 follow-up statements
000 
WWUS51 KCLE 190353
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1153 PM EDT MON AUG 18 2008

PAC049-190402-
/O.CAN.KCLE.SV.W.0260.000000T0000Z-080819T0430Z/
ERIE PA-
1152 PM EDT MON AUG 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ERIE COUNTY IN
NORTHWEST PENNSYLVANIA IS CANCELLED...

LAT...LON 4161 7965 4162 7982 4158 7986 4158 7993
      4179 8025 4184 8006 4185 7983 4175 7961
      4162 7961
TIME...MOT...LOC 0352Z 294DEG 33KT 4174 7977

$$

PAC039-190430-
/O.CON.KCLE.SV.W.0260.000000T0000Z-080819T0430Z/
CRAWFORD PA-
1152 PM EDT MON AUG 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR EASTERN CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...

AT 1150 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED 11 MILES NORTHWEST OF TITUSVILLE...OR ABOUT 19
MILES EAST OF MEADVILLE...MOVING SOUTHEAST AT 38 MPH. PENNY HAIL WAS 
REPORTED NEAR CAMBRIDGE SPRINGS AROUND 1130 PM.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 4161 7965 4162 7982 4158 7986 4158 7993
      4179 8025 4184 8006 4185 7983 4175 7961
      4162 7961
TIME...MOT...LOC 0352Z 294DEG 33KT 4174 7977

$$

KIELTYKA
000 
WWUS51 KCLE 190427
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1227 AM EDT TUE AUG 19 2008

PAC039-190436-
/O.EXP.KCLE.SV.W.0260.000000T0000Z-080819T0430Z/
CRAWFORD PA-
1226 AM EDT TUE AUG 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAWFORD COUNTY IN
NORTHWEST PENNSYLVANIA EXPIRES AT 1230 AM EDT...

THE STORMS WERE WEAKENING AS THEY WERE MOVING INTO THE SOUTHERN 
PORTION OF THE COUNTY. THEY COULD STILL PRODUCE SMALL HAIL...BRIEF 
HEAVY RAIN AND WIND GUSTS TO 30 MPH.

LAT...LON 4161 7965 4162 7982 4158 7986 4158 7993
      4179 8025 4184 8006 4185 7983 4175 7961
      4162 7961
TIME...MOT...LOC 0426Z 294DEG 33KT 4161 7939

$$

KIELTYKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:06 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 18, 10:06 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1006 PM EDT MON AUG 18 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE FROM LOWER MICHIGAN INTO THE OHIO VALLEY
TUESDAY MORNING. HIGH PRESSURE WILL FOLLOW THE FRONT AND REMAIN IN
PLACE THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
COLD FRONT STILL WELL NORTH OF THE FORECAST AREA HOWEVER PRE-FRONTAL
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS PORTIONS OF
THE FORECAST AREA. STILL LOOKS LIKE THE BEST OPPORTUNITY FOR
PRECIP WILL BE FROM CLEVELAND EASTWARD TO ERIE PA AND I WILL
MAINTAIN CHANCE POPS IN THESE AREAS. ELSEWHERE I CANT ENTIRELY
RULE OUT ISOLATED SHOWERS AND THUNDERSTORMS OVERNIGHT SO I
EXPANDED THE ISOLATED WORDING TO THE ENTIRE FORECAST AREA.

TEMPS IN GOOD SHAPE...LOOKS LIKE LOWS IN THE LOWER 60S SHOULD WORK
OUT FINE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
HIGH PRESSURE WILL BE THE DOMINANT FEATURE THROUGH THURSDAY.
EXPECT COOLER AND DRIER CONDITIONS THROUGH MID WEEK. THINGS START
TO WARM THURSDAY AS THE HIGH SHIFTS EAST OF THE AREA AND A
SOUTHERLY FLOW DEVELOPS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
LONG TERM BEGINS WITH THE GFS AND ECMWF FAIRLY SIMILAR WITH AN UPPER
RIDGE FROM SOUTHERN ONTARIO SOUTH THROUGH THE VIRGINIAS AND
CAROLINAS.  AT THE SURFACE HIGH PRESSURE WILL BE DOMINATING NEW
ENGLAND BUT SHOULD EXTEND WEST INTO THE AREA.  SUBTLE MODEL
DIFFERENCES BEGIN TO DEVELOP BY SATURDAY IN THE PROGRESSION OF
MOISTURE INTO THE AREA FROM THE MISSISSIPPI VALLEY WITH THE ECMWF
DRIER OF THE TWO MODELS.  BY SUNDAY THE SURFACE SYSTEM BECOME OUT OF
PHASE WITH THE GFS MORE PROGRESSIVE DRIVING A COLD FRONT THROUGH THE
AREA WHILE THE ECMWF BRINGS THE FRONT THROUGH THE AREA DURING THE
DAY.  CONSEQUENTLY THE GFS BRINGS THE DRY AIR IN FOR MONDAY WHILE
THE ECMWF KEEPS THE MOISTURE IN THE AREA WITH THE AXIS OF AN UPPER
TROUGH ACROSS THE AREA. WILL FAVOR THE ECMWF TIMING FOR THE PERIOD.
WILL GO WITH DRY CONDITIONS THROUGH THURSDAY NIGHT.  FRIDAY MOISTURE
WILL BE CLOSE TO THE AREA AND WITH A GENERALLY SOUTH RETURN FLOW
INSTABILITY WILL LIKELY BE INCREASING SO WILL GO WITH A CHANCE IN
THE WEST. FRIDAY NIGHT THROUGH SUNDAY NIGHT WILL CONTINUE WITH
CHANCE POPS AS THE SLOW MOVING SWATH OF MOISTURE MOVES ACROSS THE
AREA. BEST CHANCE LOOKS TO BE SUNDAY.  MONDAY AND MONDAY NIGHT WILL
TAPER OFF POPS FROM THE WEST AS COOLER DRIER AIR AND HIGH PRESSURE
BUILD IN.  TEMPS GENERALLY ABOVE NORMAL BY A FEW DEGREES THURSDAY
THROUGH THE WEEKEND.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOPED OVER NORTHWEST
OHIO CONTINUE TO DECREASE THIS EVENING. THEY DEVELOPED IN THE
UNSTABLE AND MOIST AIR. COLD FRONT OVER CENTRAL LOWER MICHIGAN
SHOULD MOVE INTO THE EXTREME NORTHERN PORTION OF THE FORECAST AREA
BETWEEN 08Z AND 10Z. CANT RULE OUT AN ISOLATED SHOWER OR
THUNDERSTORM DEVELOPING JUST AHEAD OF THE FRONT OVERNIGHT. THE
OTHER CONCERN IS FOR SOME MVFR CEILINGS AND VISIBILITIES FOR A FEW
HOURS AFTER FRONTAL PASSAGE. THE AVIATION SREF MODEL AGREES
ESPECIALLY AT CLE AND ERI. INCLUDED A THREAT OF MVFR CEILINGS AND
VISIBILITIES AT ALL TAF SITES MAINLY DURING THE MORNING HOURS OF
TUESDAY. AT THIS TIME ANY SHOWER OR THUNDERSTORM ACTIVITY ON
TUESDAY SHOULD BE MAINLY JUST SOUTH OF THE FORECAST AREA. PLENTY
OF CLOUDS WILL BE AROUND TUESDAY WITH IMPROVEMENT FROM THE
NORTHEAST AS THE HIGH PRESSURE BUILDS IN.

OUTLOOK...HIGH PRESSURE AND VFR CONDITIONS RETURNING WEDNESDAY
AND THURSDAY. SOME NON-VFR CONDITIONS MAY OCCUR FRIDAY NIGHT INTO
SATURDAY AS SOME MOISTURE AND SCATTERED SHOWERS AND THUNDERSTORMS MOVES
IN FROM THE WEST.

&&

.MARINE...
DECIDED TO EXTEND THE SMALL CRAFT ADVISORY UNTIL 4 AM FOR THE
CENTRAL AND EAST END NEARSHORE WATERS...AS THE WINDS ARE TRYING TO
BECOME WESTERLY.

THE BIG CONCERN IS HOW STRONG THE WINDS WILL BE ON TUESDAY. THE
WINDS AT 925 MB ARE ONLY AROUND 10 KNOTS. THIS SEEMS WAY TOO LOW
BASED ON THE PRESSURE GRADIENT AND THE FACT WE WILL HAVE COLD
ADVECTION. THE CURRENT FORECAST LOOKS GOOD. THE QUESTION WAS
SHOULD THE SMALL CRAFT ADVISORY BE ISSUED NOW FOR TUESDAY. AT THIS
TIME HELD OFF. THE WORDING OF THE FORECAST WITH SMALL CRAFT
ADVISORY LIKELY LOOKS GOOD.

WINDS WILL GRADUALLY DIMINISH TO LIGHT AND VARIABLE BY WEDNESDAY
AND CONTINUE INTO WEDNESDAY. AS THE HIGH MOVES EAST THE WINDS WILL
PICK UP FROM THE SOUTH THURSDAY INTO SATURDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT TUESDAY FOR LEZ145>149.

&&

SYNOPSIS...LEINS
NEAR TERM...LEINS
SHORT TERM...DJB
LONG TERM...TK
AVIATION...KIELTYKA
MARINE...KIELTYKA/LOMBARDY
Hazardous weather outlook, Aug 18, 6:13 AM EDT, 17 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
613 AM EDT MON AUG 18 2008

LEZ061-142>149-162>169-OHZ003-007-009>012-089-PAZ001-191015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-OTTAWA-
ERIE OH-LORAIN-CUYAHOGA-LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
613 AM EDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE AN INCREASED RISK OF RIP CURRENTS IN THE WAKE OF A
COLD FRONT THAT WILL MOVE ACROSS LAKE ERIE EARLY TUESDAY. THIS
THREAT WILL PERSIST INTO TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ006-008-013-014-017>023-027>033-036>038-047-PAZ002-003-191015-
WOOD-SANDUSKY-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-SOUTHERN ERIE-CRAWFORD PA-
613 AM EDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.